I am a 23 year old active girl. I have a loving boyfriend, a fairly decent family and I have confidence in my daily routines. I don’t feel ugly or have low self esteem, and, consider myself “normal.”
My only thing is with school. There have been times where I’ve had an amazing teacher and do well in the course. However, for the most part school is a struggle. I do have a hypothyroid condition which, I’ve been told, distracts me and blurs my memory. I feel like it’s more than that.Ad
I always feel like everyone in my classes are smarter than me and I feel dumb. It takes me longer to process things and studying seems like a waste of time. I have a hard time focusing. I’m so nervous because I’m working towards becoming a nurse and it’s a hard degree.
All my friends and family say that,”if you put your mind to it you can do anything.” But, I truly do not believe them. I keep contemplating whether I’ll be able to handle it.
Therapists are Standing By to Treat Your Depression, Anxiety or Other Mental Health NeedsAd
Am I dumb? Is there a pill I can take to help me focus?
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
One of the symptoms of hypothyroidism is depression. In addition, it causes tiredness and listlessness. Depression detracts from the ability to focus and impacts on memory. That would be enough to cause the problems you are describing. It is also possible to have one of the other types of depression, dysthymia, major depression, etc, along with that caused by hypothyroidism. If the medication I assume you are taking for your thyroid, usually Synthroid, is not fully helping relieve the depression and your symptoms, then its possible you have one of those depressions.
Its important that you talk to your physician about this because he can best describe what you should do next. Perhaps you need an increase in the dosage of your thyroid medication or an added anti depressant. In addition, cognitive behavioral therapy, (CBT), is a good approach.
After all, you are asking if you are dumb. I don’t know you. However, based on the clarity of your E. Mail to this web site and the style in which it was written, I would have to say that, no, you most definitely not dumb. Keep in mind that you are studying nursing and high standards are required to get into those programs. You acceptance shows that the people who select students believe that you are smart enough to be in the program and graduate.
My educated guess is that you are dealing with a physical problem with some added depression and the usual anxiety that goes along. I want to repeat that you need to see your physician, describe what is happening in school and with how you feel, both physically and emotionally and allow him to guide you towards the possible next steps.
No, you are not dumb.
Best of Luck
Designed to Help You Feel Better Daily
Download Now For Free